Death by aphrodisiac

February 9, 2010, 1:20 am

This is another case from the 2008 report of the National Poison Data System (NPDS). Case 959: A 35-year-old man reportedly ingested one pill of a product labelled “piedra”, purported to be an aphrodisiac. Several hours later he was brought to the emergency department with pain in his chest and abdomen.  In the field he received atropine for bradycardia and hypotension, with good response. Workup revealed a measured digoxin level of 2.9 mcg/mL and potassium of 7.  His EKG showed narrow complexes with variable AV block.  On the second hospital day he ventricular fibrillation from which he could not be resuscitated.  Treatment up to that time included insulin, glucose, bicarbonate, albuterol, atropine, and a total of 35 vials of Digibind.

Unfortunately, the information provided on this case is rather sketchy and in parts suspect.  It’s hard to believe, for example, that the digoxin level was 2.9 mcg/mL, not 2.9 ng/mL.  In any event, this seems to be the same case that was reported in the New York Times on May 23, 2008.  “Piedra” (Spanish for stone or rock) is a compound sold as a topical aphrodisiac, has also been marketed under names such as “Love Stone” and “Rock Hard”. It contains bufadienolides, cardiotoxic steroids derived from the dried venom of various Bufo toads and similar in structure to digoxin. In 1996, Brubacher et al reported on six similar cases of toad venom poisoning; four patients died of cardiac dysrhythmias, two patients treated with digoxin Fab fragments survived (Chest 1996;110:1282).  All of Brubacher’s patients presented with vomiting and bradycardia, and had clinical courses similar to that of digoxin toxicity.  His paper pointed out that most cardioactive steroids cross-react with digoxin, and that a positive level supports a diagnosis of toad venom toxicity.  However, since the cross-reactivity is not complete, the actual quantitative digoxin level does not correlate with clinical severity or prognosis.  Experimental and clinical evidence suggests and digoxin Fab fragments are effective in treating this toxicity.

Comments are closed.